In this gout case study, a 66-year-old female has a past medical history of diabetes, neuropathy, depression, migraines, insomnia, gout, and hypertension. She has numerous complaints. Her gout has not been in good control as she is requiring significant indomethacin use for flare management. She says that capsaicin doesn’t help her knee pain. In addition, her blood sugars have been elevated. Her current medication list includes:
- Aspirin 81 mg daily
- Capsaicin cream prn
- Diphenhydramine 25 mg at night
- Metformin 500 mg BID
- hydrochlorothiazide 50 mg daily
- Glipizide 5 mg daily
- Allopurinol 200 mg daily
- Indomethacin 50 mg TID PRN
- Duloxetine 30 mg daily
- Topiramate 50 mg BID
Before I bring up anything else, I always try to address the patient’s issues first; so let’s do that.
First, let’s address the gout flares as we would like to minimize NSAID use. I would be inclined to obtain a uric acid level to see where that is at. From there, we will likely have to consider an increase in allopurinol (I’d also like renal function labs). There are two other considerations that I would think about here as well. Hydrochlorothiazide could increase uric acid and directly oppose uric acid lowering therapy. If it is being used simply for hypertension it would be a good opportunity to select another agent. What agent would make sense? An ACE/ARB would be beneficial in a patient with diabetes but more specifically, losartan may be purported to have some activity that may reduce uric acid levels. Lots of potential wins with a transition off hydrochlorothiazide to an antihypertensive like losartan.
Capsaicin needs to be scheduled to have analgesic relief. Patient education and inquiring about how she was using this medication would be my first step in this situation. If she had tried a scheduled course of at least a few weeks, a topical NSAID would be a consideration. You’d think the knee pain would be improved if she was using indomethacin frequently, but obviously, we’d like to avoid this long-term.
Let’s talk about blood sugars. It is unclear why metformin is at a lower dose. Titration of that medication would be most appropriate. An investigation into whether an SGLT-2 or GLP-1 would be an option would be another consideration with the potential of getting rid of the sulfonylurea. Also, remember that thiazide diuretics may have modest effects on hyperglycemia so maybe changing the hydrochlorothiazide would help for one more reason.
Lastly, I’m never a big fan of diphenhydramine. It is often a cause of the prescribing cascade which I talk about extensively in my latest book Perils of Polypharmacy. I’d seek to inquire about why this medication is being used. This in combination with topiramate could potentially lead to some cognitive issues so I would definitely like to review this with the patient and ensure that these drugs are both safe and effective for what they are being used for.
What else would you look at here in this gout case study?
Did you enjoy this blog post? Subscribers are emailed new blog posts TWICE per week! In addition, you’ll get access to the free giveaways below. Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!
- 30 medication mistakes PDF
- 18+ Page Drug Interaction PDF
- 10 Commandments of Polypharmacy Webinar based on my experiences in clinical practice